Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 18, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 10, 2018, 4:41 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2018, 4:41 PM MST (23:41 UTC)
- Expired
- Aug 10, 2018, 6:45 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.7 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
472 WGUS55 KTWC 102341 FFWTWC AZC019-110145- /O.NEW.KTWC.FF.W.0018.180810T2341Z-180811T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 441 PM MST FRI AUG 10 2018 The National Weather Service in Tucson has issued a * Flash Flood Warning for... Eastern Pima County in southeastern Arizona... * Until 645 PM MST. * At 440 PM MST, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain across northern and central portions of Tucson. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Tucson, Tanque Verde, Sabino Canyon, and Catalina Foothills. This includes the following streams and drainages...Pantano Wash... Ventana Canyon Wash...Chimney Rock Creek...Esperero Wash...Agua Caliente Wash...Bird Canyon...Rillito River...Sabino Creek and Tanque Verde Wash. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of washes and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3234 11057 3220 11061 3222 11089 3234 11089 $$ Meyer
1 follow-up statement
000 WGUS75 KTWC 110013 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 513 PM MST FRI AUG 10 2018 AZC019-110145- /O.CON.KTWC.FF.W.0018.000000T0000Z-180811T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pima- 513 PM MST FRI AUG 10 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR EASTERN PIMA COUNTY... At 511 PM MST, rainfall rates had greatly diminished near northern and central Tucson. Earlier rainfall amounts were near 1.5 inches in some locations, and heavy flow will continue in some washes as well as water in roadways. Some locations that will experience flooding include... Tucson, Tanque Verde, Sabino Canyon and Catalina Foothills. This includes the following streams and drainages...Pantano Wash... Ventana Canyon Wash...Chimney Rock Creek...Esperero Wash...Agua Caliente Wash...Bird Canyon...Rillito River...Sabino Creek and Tanque Verde Wash. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of washes and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3234 11057 3220 11061 3222 11089 3234 11089 $$ Meyer
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:30 PM MST, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 10, 2:30 PM MST, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 230 PM MST Fri Aug 10 2018 .SYNOPSIS...Abundant moisture and a favorable flow pattern will provide an active period for thunderstorms with locally heavy rainfall at times into early next week. Daytime temperatures will also remain near or below seasonal normals. && .DISCUSSION...Isolated thunderstorms were redeveloping this afternoon across parts of southeast Arizona and along Mogollon Rim into the White Mountains. These thunderstorms were tracking southwestward at a rather fast pace so far. Thus, the idea of seeing some late night storms spreading in from the higher terrain of central and eastern Arizona was still plausible. Otherwise, expect mainly isolated thunderstorms most of the evening. Models keep a favorable flow pattern across the region for daily showers and thunderstorms through at least early next week. Thereafter, the high pressure ridge centered north of the area will shift southward next week with some warming aloft that might limit thunderstorm activity for a few days. High temperatures will return to normal readings as this high shifts southward. && .AVIATION...Valid through 12/00Z. Isolated to scattered TSRA/SHRA though late tonight. SCT-BKN cloud bases generally 8k-15k ft AGL. SFC winds this afternoon will generally follow typical diurnal trends and remain less than 12 kts, except gusty erratic outflow winds to 40 kts will be possible in and around TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The pattern remains favorable for scattered thunderstorm development areawide through the weekend. Near or slightly below normal temperatures will continue throughout the forecast period. Terrain driven 20-ft winds at less than 15 mph, except for in and around thunderstorms where strong outflows may occur. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 10, 2:49 PM MST, 1 hour 52 minutes before
Special Weather Statement National Weather Service Tucson AZ 249 PM MST FRI AUG 10 2018 AZZ504-507-513-514-102245- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 249 PM MST FRI AUG 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 345 PM MST... At 247 PM MST, Doppler radar was tracking a strong thunderstorm 5 miles northeast of Vail, or 10 to 15 miles southeast of Tucson, moving southwest at 10 mph. Small hail and winds in excess of 45 mph will be possible with this storm, along with heavy rain. Locations impacted include... Rita Ranch, Vail, I-10 southeast of Tucson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3225 11062 3217 11047 3178 11071 3205 11092 TIME...MOT...LOC 2147Z 035DEG 8KT 3210 11068 Meyer
Special weather statement, Aug 10, 3:31 PM MST, 1 hour 10 minutes before
Special Weather Statement National Weather Service Tucson AZ 331 PM MST FRI AUG 10 2018 AZZ504-514-102315- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 331 PM MST FRI AUG 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 415 PM MST... At 330 PM MST, Doppler radar was tracking a strong thunderstorm near Oro Valley, moving southwest at 10 mph. Small hail and winds in excess of 45 mph will be possible with this storm, along with heavy rain. Locations impacted include... Northwest Tucson, Oro Valley, Marana, Tortolita, Flowing Wells, Casas Adobes, Catalina Foothills, Dove Mountain, Catalina and Catalina State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3251 11090 3244 11079 3221 11093 3246 11118 TIME...MOT...LOC 2230Z 045DEG 7KT 3245 11094 Meyer
Local storm report, Aug 10, 4:06 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
406 PM MST FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 1 W CATALINA 32.48N 110.92W
08/10/2018 E1.75 INCH PIMA AZ TRAINED SPOTTER
SPOTTER ESTIMATED GOLF BALL SIZE WITH 2" OF
RAINFALL MEASURED IN THE LAST HOUR.
&&
RHLocal storm report, Aug 10, 4:21 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
421 PM MST FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 1 W CATALINA 32.48N 110.92W
08/10/2018 E1.00 INCH PIMA AZ COCORAHS
COCORAHS REPORT OF 1" HAIL NORTH OF ORO
VALLEY.
&&
RHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 9:19 PM MST | Special Weather Statement | TWC | Pima | 56 min |
| Aug 9, 10:04 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 56 min |
| Aug 9, 11:06 PM MST | Special Weather Statement | TWC | Pima | 54 min |
| Aug 9, 11:27 PM MST | Dust Storm Advisory | TWC | Pinal | 93 min |
| Aug 9, 11:49 PM MST | Special Weather Statement | TWC | Pima | 41 min |
| Aug 10, 12:11 AM MST | Special Weather Statement | TWC | Pinal | 49 min |
| Aug 10, 12:48 AM MST | Dust Storm Advisory | TWC | Pima | 87 min |
| Aug 10, 2:49 PM MST | Special Weather Statement | TWC | 56 min | |
| Aug 10, 3:31 PM MST | Special Weather Statement | TWC | 44 min | |
| Aug 10, 3:38 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Aug 10, 3:55 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 10, 4:04 PM MST | Flash Flood Warning | TWC | Pima | 116 min |
| Aug 10, 4:12 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Aug 10, 4:38 PM MST | Areal Flood Advisory | TWC | Pima | 112 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.